Thunderstorm Wind, Hampden
- When
- July 31, 5:05 PM EST
- Where
- Hampden County, Brimfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.120, -72.200
A tree on Holland Road was downed across the road by thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A tree on Holland Road was downed across the road by thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 31, 4:01 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 501 PM EDT THU JUL 31 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE OFF THE NEW ENGLAND COAST THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL END THIS EVENING. WEAK HIGH PRES WILL BRING DRIER WEATHER TO THE REGION ON FRIDAY. LOW PRES WILL MOVE THROUGH DURING THE WEEKEND PRODUCING A PERIOD OF SHOWERS AND SCATTERED THUNDERSTORMS MOST LIKELY LATER SAT. THE LOW WILL MOVE E OF NEW ENGLAND MON WITH A WARM FRONT POSSIBLY BRINGING MORE THUNDERSTORMS HERE TUE OR WED. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF APPROACHING COLD FRONT WILL LINGER INTO THE EVENING HOURS. A COUPLE OF THIS AFTERNOON/S THUNDERSTORMS HAVE BEEN STRONG...WITH RADAR INDICATING THE POTENTIAL FOR SMALL HAIL. GUST TO 47 MPH IN TOLLAND CT AROUND 450 PM. CAPE STILL IN 1500 TO 2000 J/KG RANGE AS OF LATE THIS AFTERNOON BUT PEAK HEATING HAS OCCURRED. THE POTENTIAL FOR VERY ISOLATED SEVERE THUNDERSTORMS LINGERS UNTIL 6 OR 7 PM FOR CENTRAL AND NORTHEAST MA...NORTHERN CT AND SOUTHWEST NH. COLD FRONT EXPECTED TO WORK INTO WESTERN TO CENTRAL MA AND NORTH CENTRAL CT EARLY THIS EVENING. POPS DROP OFF BEHIND THE FRONT TO SLIGHT CHANCE OR LOWER. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/... BROAD LONG WAVE TROF REMAINS ANCHORED OVER WESTERN QUEBEC AND EASTERN ONTARIO WITH SHORT WAVES ROTATING ABOUT THIS FEATURE BRINGING PERIODS OF UNSETTLED WEATHER. SURFACE FEATURES REMAIN WEAK THROUGH FRI. WEAK COLD FRONT EXITS NEW ENGLAND THIS EVENING WITH STABILIZING AIR MASS AND ANY LINGERING SHOWERS/TSTMS MOVING OFFSHORE. DRIER AIR MASS AND VERY SLACK GRADIENT EXPECTED ON FRI. OTHER THAN SCT CU OVER INTERIOR HILLS AND LINGERING PATCHY FOG ON S COAST...NOT A LOT OF WEATHER TO DISCUSS. EXPECT SEA BREEZES TO PREVAIL BOTH COASTS. WEIGHTED TEMPS AND DEWPOINTS TO MAVMOSGUIDE BUT LOWERED TEMPS A FEW DEGREES TAN-PVD-BDL BAND. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... THIS FCST IS A BLEND OF THE MORNING FCST AND THE 12Z OP RUNS OF THE GFS/UKMET/ECMWF /THE LATTER TWO ARRIVING 30-45 MIN LATE/ AS WELL AS THE 12Z GFS ENS POPS AND 12Z GFS ENS 2M TEMPS. AN ACTIVE WARM FRONT APPEARS LIKELY SAT AFTN WITH THUNDERSTORMS...DECENT SHEAR AND TT NEAR 48 RAISING THE POSSIBILITY OF NEAR SEVERE STORMS AS WELL AS POOR DRAINAGE FLOODING STORMS. ATTM...AM FAVORING STRONGEST CELLS WITH MODEST SUPERCELL POTENTIAL S OF THE MASS PIKE BUT THIS CAN CHANGE DEPENDENT ON THE MODELS. IMO...WE NEED TO PAY ATTN TO SAT AFTN AS CERTAINLY MORE POTENT THAN WHAT WE HAD TODAY. SUN AFTN...UNSTABLE WITH A FEW HAILERS POSSIBLE N OF THE MASS PIKE AND SMW GUSTS IN NW FLOW ALOFT ASSTD WITH COLD TROF ALOFT. MON...CONTINUITY WITH A SMALL CHANCE OF A RESIDUAL COLD CORE/TROF ALOFT AFTERNOON SHOWER. TUE/WED/THU...MODEL UNCERTAINTY AND DIVERGING OPINIONS. CONTINUITY AS MUCH I COULD. THINK A PERIOD OF THUNDERSTORMS OCCURS AS A STRONG WARM FRONT FORMS TO OUR WEST. TIMING UNCERTAIN. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... IN SHORT TERM...SCT TSTMS UNTIL ABOUT 02Z THIS EVE CENTRAL AND EASTERN AREAS. OTHERWISE...EXPECT PATCHY VALLEY FOG TO FORM TONIGHT IN LOCATIONS THAT RECEIVE RAIN WITH MORE WIDESPREAD MVFR CONDITIONS DUE TO FOG ALONG S COAST. LOCALIZED IFR VSBYS IN FOG POSSIBLE S COAST AND ABOUT ISLANDS...ESPECIALLY ACK. FRIDAY...VFR EXPECTED EXCEPT LINGERING MVFR VSBYS IN FOG S COAST UNTIL MID OR LATE MORNING. OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY... FRI NIGHT...MOSTLY VFR IN EVE...THEN RETURNING PATCHY MVFR/IFR IN FOG FRIDAY NIGHT. SATURDAY...EARLY MORNING MVFR/IFR IN FOG...THEN VFR. CONDITIONS DETERIORATING BY AFTERNOON WITH MVFR/IFR IN SHOWERS AND SCT TSTMS LATE. SUNDAY...LINGERING MVFR OR IFR EARLY...THEN IMPROVEMENT TO VFR....EXCEPT POSSIBLY THE MASS COAST WHERE IFR MAY LINGER? MONDAY...VFR. TUESDAY... VFR TO START BUT MAY DETERIORATE TO IFR IN SHOWERS/TSTMS LATE? && .MARINE... TONIGHT AND FRIDAY...WIDELY SCT TSTMS PASSING ACROSS WATERS THIS EVE...MOST LIKELY N OF BOS. PATCHY FOG WITH LOCALIZED VSBYS BELOW 1 MI LATE TONIGHT. OTHERWISE...BENIGN WIND AND SEA CONDITIONS. SPRING TIDE CYCLES BUT NO SIGNIFICANT WINDS TO BE CONCERNED WITH. OUTLOOK...FRIDAY THROUGH MONDAY... WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS THROUGH MOST OF THE PERIOD. SHOWERS AND SCATTERED TSTMS WOULD BE A CONCERN LATER SATURDAY INTO EARLY SUNDAY. && .CLIMATE... JULY RAINFALL AS OF 20Z THE 31ST: BOSTON 6.00 RANKS 8TH WETTEST MAX 11.69 1921 HARTFORD 7.88 RANKS 4TH WETTEST MAX 11.24 1938 WORCESTER 7.91 RANKS 5TH WETTEST MAX 11.41 1938 PROVIDENCE NOT IN THE TOP TEN WITH ITS 5.23. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...WTB/DRAG/THOMPSON NEAR TERM...NMB 5P SHORT TERM...THOMPSON LONG TERM...DRAG 5P AVIATION...DRAG/THOMPSON 5P MARINE...DRAG/THOMPSON 5P CLIMATE...DRAG 5P
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 503 PM EDT THU JUL 31 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-011200- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 503 PM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS SHOULD END THIS EVENING BETWEEN 8 AND 10 PM. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND GUSTY WINDS. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE NORTH AND WEST OF A BOSTON TO PROVIDENCE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND SUNDAY. THE MAIN RISK WILL BE FROM LIGHTNING...SMALL HAIL AND GUSTY WINDS TO AROUND 45 MPH. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY OR WEDNESDAY. LIGHTNING IS THE PRIMARY RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND. ANZ230>237-250-254-255-011200- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 503 PM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL PASS ACROSS THE COASTAL WATERS THIS EVENING...AND PASS FURTHER OFFSHORE AFTER 11 PM OR MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY ALSO OCCUR SATURDAY AFTERNOON AND SUNDAY AFTERNOON. THE MAIN RISK WILL BE FROM LIGHTNING BUT THERE MAY BE SOUTHERLY THUNDERSTORM GUSTS TO 35 KNOTS SATURDAY AND WESTERLY WIND GUSTS TO 35 KNOTS SUN AFTERNOON. A THUNDERSTORM WILL BE POSSIBLE TUESDAY OR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 454 PM EDT THU JUL 31 2008 CTZ002-003-312130- HARTFORD CT-TOLLAND CT- 454 PM EDT THU JUL 31 2008 AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES SOUTHEAST OF GLASTONBURY...OR ABOUT 6 MILES SOUTHEAST OF EAST HARTFORD...MOVING SOUTHEAST AT 11 MPH. THE THUNDERSTORM WILL BE NEAR...MARLBOROUGH AND HEBRON BY 530 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. NMB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 506 PM EDT THU JUL 31 2008 MAZ005>007-312130- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA- 506 PM EDT THU JUL 31 2008 AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES WEST OF ANDOVER...OR ABOUT 3 MILES SOUTHWEST OF LAWRENCE...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...GROVELAND AND BOXFORD BY 520 PM EDT...GEORGETOWN AND NEWBURY BY 530 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. NMB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 523 PM EDT THU JUL 31 2008 MAZ005-012-312215- CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA- 523 PM EDT THU JUL 31 2008 AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL...NEAR UPTON...OR ABOUT 9 MILES NORTHWEST OF MILFORD...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...WESTBOROUGH BY 540 PM EDT ...HOPKINTON BY 545 PM EDT...SOUTHBOROUGH BY 600 PM EDT...ASHLAND AND HOLLISTON BY 610 PM EDT. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THOMPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 537 PM EDT THU JUL 31 2008 CTZ003-004-MAZ012-RIZ001-312200- NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 537 PM EDT THU JUL 31 2008 AT 535 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER WOODSTOCK...OR ABOUT 5 MILES NORTHWEST OF PUTNAM...MOVING EAST AT 22 MPH. THE THUNDERSTORM WILL BE NEAR...THOMPSON AND WEBSTER BY 550 PM EDT... BURRILLVILLE AND 6 MILES SOUTHWEST OF DOUGLAS BY 600 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. NMB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 545 PM EDT THU JUL 31 2008 CTZ002>004-MAZ004-011-012-312215- EASTERN HAMPDEN MA-HARTFORD CT-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 545 PM EDT THU JUL 31 2008 AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM PALMER TO 3 MILES NORTHWEST OF ELLINGTON...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF SPRINGFIELD TO 8 MILES EAST OF WINDSOR LOCKS...MOVING EAST AT 18 MPH. THUNDERSTORMS WILL BE NEAR...PALMER AND MONSON BY 550 PM EDT...WALES AND BRIMFIELD BY 610 PM EDT...HOLLAND AND WILLINGTON BY 620 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. NMB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 601 PM EDT THU JUL 31 2008 CTZ003-004-MAZ004-011-012-RIZ001-312230- EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 601 PM EDT THU JUL 31 2008 AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF BROOKFIELD TO 2 MILES NORTHEAST OF STAFFORD...OR ALONG A LINE EXTENDING FROM 17 MILES WEST OF WORCESTER TO 12 MILES NORTH OF MANSFIELD...MOVING EAST AT 31 MPH. THUNDERSTORMS WILL BE NEAR...EAST BROOKFIELD AND SPENCER BY 610 PM EDT...LEICESTER AND CHARLTON BY 620 PM EDT...WEBSTER AND AUBURN BY 630 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. NMB
The Boston radar (KBOX), 90 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125976.